Wei-Xi Zhu, MD; David E. Olson, MD; Barry L. Karon, MD; A. Jamil Tajik, MD
Myocardial stunning (1, 2), a prolonged but reversible myocardial contractile dysfunction, has not been reported after electroconvulsive therapy (ECT). We describe a patient with myocardial stunning after ECT and the apparent prevention of this complication by combined alpha- and beta-blockade.
A 77-year-old woman was admitted for major depression. She had no history of cardiac disease. Physical examination, routine laboratory tests, and a chest radiograph were negative. An electrocardiogram was normal (Figure 1A). After antidepressant therapy failed, ECT was begun. The patient was premedicated with glycopyrrolate. Anesthesia was induced with thiopental, 100 mg, and succinylcholine, 40 mg. Baseline blood
Learn more about subscription options.
Register Now for a free account.
Zhu W, Olson DE, Karon BL, Tajik AJ. Myocardial Stunning after Electroconvulsive Therapy. Ann Intern Med. 1992;117:914-915. doi: 10.7326/0003-4819-117-11-914
Download citation file:
Published: Ann Intern Med. 1992;117(11):914-915.
Acute Coronary Syndromes, Cardiology, Coronary Heart Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only